Iowa, 2007

Flooding in Iowa, April 24 to 30, 2007

April 24 to 30, 2007 · NWS DMX · 14 events in 14 counties and zones

There were two periods of noteworthy precipitation during the month. 5 inches in Dickinson County while an inch or more accumulated over about the northeastern two-thirds of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

There were two periods of noteworthy precipitation during the month. Snow fell nearly statewide on the 10th and 11th with up to 10.5 inches in Dickinson County while an inch or more accumulated over about the northeastern two-thirds of the state. The other event was a period of prolonged rainfall from the 22nd through the 26th. An average of 2.82 inches of rain fell across the state during this five day period. Only a small area of far northwest Iowa failed to receive at least an inch or rain while Guthrie Center reported the most with 7.28 inches. Heaviest rains were centered across central and west central Iowa with minor to moderate flooding resulting in these areas and points downstream (to the south and southeast) for the remainder of the month. Monthly precipitation totals varied from 1.57 inches at Estherville to 9.24 inches at Guthrie Center. The Guthrie Center total was a new April record for that location (old record 8.72 inches in 1984 among 108 years of records). Precipitation has been above normal for each of the past five months. Total precipitation for the December 2006 to April 2007 period has been 12.32 inches or 4.62 inches more than normal. Only three seasons (1950-51, 1972-73 and 1990-91) have brought more precipitation during this time period. Heavy rains kept stream flow elevated through much of the month. Soil conditions were wet enough that residual water from melting snow kept many rivers and streams well above normal. The heavy rainfall during the end of the month resulted in many rivers going into at least moderate flood and a few reaching major flood stage. The Raccoon River Basin was hit the hardest hit where heavy rains in the North Raccoon River flooded the riv3er from rural north central Iowa around Sac City, to the confluence with the Des Moines River. Flooding was significant with many roads being closed due to flooding and some evacuations required due to the high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 24, 7:25 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 24, 7:25 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
825 PM CDT TUE APR 24 2007

.DISCUSSION...

HEAVY RAINFALL CONTINUES TO IMPACT THE REGION TONIGHT WITH WARM
ADVECTION AND MOISTURE TRANSPORT BEING CONCENTRATED ALONG AND NORTH
OF WARM FRONT THROUGH SECONDARY TROUGH THAT LIES ACROSS THE STATE
THIS EVENING. WILL CONTINUE FLOOD WATCH OVER CURRENT AREA ATTM...AND
HAVE UPDATED RAINFALL AMOUNTS TO INCLUDE SOME AREAS RECEIVING 1.5 TO
2 INCHES ON AVERAGE...WITH LOCALLY HIGHER AMTS POSSIBLE...BY MORNING
BETWEEN HIGHWAY 30 AND HIGHWAY 34. FIRST PUSH OF RAIN WILL BE
FOLLOWED BY SECONDARY LINE NOW PROGRESSING ACROSS NEBRASKA. LITTLE
CHANGE IN OVERALL FORECAST EXPECTED TNT... WITH ONLY MINOR
ADJUSTMENTS TO TEMPS WEST CENTRAL AND NORTH. CONTINUE HVY RAINFALL
AND MAINLY NON SEVERE THUNDER OVN TONIGHT./REV

.PREVIOUS DISCUSSION...

MAIN FORECAST CONCERN IS THE HEAVY RAIN/FLOODING POTENTIAL WITH
PRECIP FROM THE CENTRAL/SOUTHERN PLAINS STORM SYSTEM. GFS HAD
PRECIP AREA PEGGED YESTERDAY WITH LITTLE DIFFERENCE IN T0DAYS GFS
AND NAM RUNS. THE FIRST SHOT OF RAIN NOW EXITING THE CWA AS THE
GFS INDICATED. THIS WAS TRIGGERED BY WAA AND A LARGE AREA OF
THETA-E ADVECTION ALONG WITH MODEST MOISTURE TRANSPORT. MOST
LOCATIONS GOT .75-1.25 INCHES OF RAIN. 60-70 DEW POINTS IN KS/MO
RACING TOWARDS THE FRONTAL BOUNDARY SET UP OVER NRN/CENT MO ALONG
WITH ONGOING CONVECTION TO OUR WEST WHICH IS TRIGGERED BY THE
DRY LINE WILL BE MOVING INTO OUR WRN CWA TONIGHT. AMPLE MOISTURE
ALONG WITH STRONG OVERRUNNING WILL POSE ANOTHER THREAT FOR HEAVY
RAINFALL OVER THE CWA TONIGHT. GFS QPF AMOUNTS IN THE 2-3 INCH
RANGE ACROSS THE SOUTH WITH AN INCH TO 2 INCHES ACROSS THE NORTH
THROUGH THURSDAY MORNING. A FLOOD WATCH WAS ISSUED FOR MUCH OF THE
CWA FOR RIVER FLOODING POTENTIAL THROUGH THURSDAY AFTERNOON. A
THIRD ROUND OF RAIN IS LIKELY AGAIN WEDNESDAY MORNING AS A VORT
MAX ROTATES UP INTO NORTHERN IOWA ONCE AGAIN. THE BULK OF THE RAIN
SHOULD END BETWEEN 18Z AND 00Z TOMORROW BUT WITH THE UPPER LOW
SLOW TO MOVE AND STILL OVER WESTERN/CENTRAL MO BY 00Z THURSDAY WE
WILL STILL HAVE OCCASIONAL LIGHT PRECIP OVER THE CWA OFF AND ON
THROUGH 18Z THURSDAY. THE SEVERE POTENTIAL IS WANING BUT IS STILL
POSSIBLE OVER THE FAR SW CWA THROUGH THE EVENING. WE ARE NOT
LOOKING FOR ANYTHING MORE THAN NICKEL HAIL IF THAT.

AFTER THE SYSTEM PUSHES EAST THE REST OF THE FORECAST IS DRY
THROUGH THE EXTENDED WITH WARM TEMPS OVER THE WEEKEND AS AN UPPER
LEVEL RIDGE AMPLIFIES OVER THE CENTRAL CONUS. THE ONLY FLY IN THE
OINTMENT IS A WEAK SHORTWAVE THAT BREAKS THE RIDGE DOWN A LITTLE
ON TUESDAY. THE OPERATIONAL GFS PRINTS OUT LIGHT QPF DURING THIS
PERIOD BUT THE PARALLEL RUN IS DRY. WITH THESE DISCREPANCIES
WITHIN THE MODEL AND THE EUROPEAN NOT SHOWING MUCH I WENT DRY FOR
TUESDAY AT THIS POINT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...

FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR:
ADAIR-ADAMS-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL
-CASS-CERRO GORDO-CRAWFORD-DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE
-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-MADISON-MARSHALL-POCAHONTAS-
POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WARREN-WEBSTER
-WRIGHT.

&&

FAB/REV
Hazardous weather outlook, Apr 24, 2:58 PM CST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT TUE APR 24 2007

IAZ004>007-015-251100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-
358 PM CDT TUE APR 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
NORTH OF A MASON CITY TO STORM LAKE LINE.

.DAY ONE...TONIGHT

SCATTERED NON SEVERE THUNDERSTORMS WILL OCCUR TONIGHT.  THE
STRONGEST STORMS WILL PRODUCE SOME SMALL HAIL AND WINDS OF UP TO 40
MPH. RAINFALL OF ONE TO ONE AND ONE HALF INCHES MAY CAUSE SOME MINOR
FLOODING IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS WILL OCCUR
WEDNESDAY. OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED THURSDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ016-017-023>028-033>039-044>050-057>062-070>073-081-082-092-
093-251100-
HANCOCK-CERRO GORDO-POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-
BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-ADAMS-
UNION-TAYLOR-RINGGOLD-
358 PM CDT TUE APR 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
SOUTH OF A MASON CITY TO STORM LAKE LINE...AND NORTH OF A
MONTEZUMA TO LAMONI LINE.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BECOME NUMEROUS TONIGHT ACROSS THE ENTIRE AREA.
A SEVERE STORM IS POSSIBLE THIS EVENING SOUTH OF U.S. HIGHWAY 34
WITH HAIL UP TO AN INCH IN DIAMETER AND WIND GUSTS OF UP TO 60 MPH
THE MAIN THREAT. ELSEWHERE SMALL HAIL...UP TO ONE HALF INCH IN
DIAMETER...IS POSSIBLE WITH THE STRONGEST STORMS. WIDESPREAD
RAINFALL OF 1 TO 2 INCHES CAN BE EXPECTED WITH SPOTTY AMOUNTS OF AS
MUCH AS 3 TO 4 INCHES POSSIBLE. THIS MAY CAUSE FLOODING...ESPECIALLY
IN LOW LYING AREAS.

A FLOOD WATCH IS IN EFFECT FOR THE AREA FROM 7 PM TONIGHT THROUGH 1
PM WEDNESDAY AFTERNOON.  PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESTINES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS WILL OCCUR
WEDNESDAY. HEAVY RAINFALL WILL REMAIN A THREAT THROUGH WEDNESDAY
MORNING.  OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED THURSDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SOUTH OF U.S. HIGHWAY 34 THIS EVENING.

IAZ074-075-083>086-094>097-251100-
MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-
APPANOOSE-DAVIS-
358 PM CDT TUE APR 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
SOUTH OF A MONTEZUMA TO LAMONI LINE.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BECOME NUMEROUS THIS EVENING AND CONTINUE THROUGH
THE NIGHT.  SEVERE WEATHER IS NOT EXPECTED...HOWEVER STRONGER STORMS
MAY PRODUCE SOME SMALL HAIL AND WIND GUSTS TO 40 MPH.  HEAVY
RAINFALL IS ALSO POSSIBLE...WHICH MAY RESULT IN MINOR FLOODING OF
LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS WILL OCCUR
WEDNESDAY. OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED THURSDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Local storm report, Apr 24, 8:06 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
906 PM CDT TUE APR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     FLASH FLOOD      CUMBERLAND              41.27N 94.87W
04/24/2007                   CASS               IA   LAW ENFORCEMENT

            COUNTY ROAD N28 HAS PARTIALLY COLLAPSED NEAR CUMBERLAND.

&&

STEACHOU
Local storm report, Apr 24, 8:08 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
908 PM CDT TUE APR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     FLASH FLOOD      ADAIR                   41.50N 94.64W
04/24/2007                   ADAIR              IA   PUBLIC

            WATER OVER COUNTY ROAD WHITE POLE OR OLD HWY 6 BETWEEN
            ADAIR AND CASSEY.

&&

STEACHOU

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 flood. Local standard time, as filed.

Flood, Hamilton

When
April 24, 9:45 PM CST to April 30, 8:00 AM CST
Where
Hamilton County, Stratford
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
42.270, -93.930

Flood, Greene

When
April 24, 11:15 PM CST to April 30, 11:59 PM CST
Where
Greene County, Jefferson
Cause
Heavy Rain
Property damage
$250,000
Reported by
Official NWS Observations
Coordinates
42.020, -94.380

Flood, Story

When
April 25, 5:30 AM CST to April 28, 5:15 PM CST
Where
Story County, Ames
Cause
Heavy Rain
Property damage
$100,000
Reported by
Official NWS Observations
Coordinates
42.030, -93.620

Flood, Dallas

When
April 25, 6:15 AM CST to April 30, 11:59 PM CST
Where
Dallas County, Perry to Van Meter
Cause
Heavy Rain
Property damage
$250,000
Reported by
Official NWS Observations
Coordinates
41.830, -94.120

Flood, Lucas

When
April 25, 7:45 AM CST to April 28, 6:00 PM CST
Where
Lucas County, Chariton
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.020, -93.320

Flood, Marion

When
April 25, 12:15 PM CST to April 27, 9:45 AM CST
Where
Marion County, Bussey
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.200, -92.900

Flood, Mahaska

When
April 25, 2:00 PM CST to April 30, 11:59 PM CST
Where
Mahaska County, Oskaloosa
Cause
Heavy Rain
Property damage
$100,000
Reported by
Official NWS Observations
Coordinates
41.300, -92.650

Flood, Polk

When
April 25, 2:45 PM CST to April 30, 4:15 AM CST
Where
Polk County, Des Moines
Cause
Heavy Rain
Property damage
$250,000
Reported by
Official NWS Observations
Coordinates
41.600, -93.620

Flood, Marshall

When
April 25, 2:45 PM CST to April 30, 11:59 PM CST
Where
Marshall County, Marshalltown
Cause
Heavy Rain
Property damage
$100,000
Reported by
Official NWS Observations
Coordinates
42.050, -92.920

Flood, Jasper

When
April 25, 7:30 PM CST to April 30, 3:00 AM CST
Where
Jasper County, Colfax
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.670, -93.250

Flood, Wapello

When
April 25, 9:45 PM CST to April 27, 5:30 AM CST
Where
Wapello County, Ottumwa
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.020, -92.400

Flood, Warren

When
April 25, 10:30 PM CST to April 28, 8:15 PM CST
Where
Warren County, Norwalk
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
41.480, -93.680

Flood, Butler

When
April 26, 1:30 PM CST to April 27, 6:45 AM CST
Where
Butler County, New Hartford
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
42.570, -92.620

Flood, Black Hawk

When
April 27, 9:45 PM CST to April 29, 1:15 PM CST
Where
Black Hawk County, Finchford
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
42.630, -92.550

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21800, 21805, 21817, 21807, 21820, 21810, 21819, 21802, 21813, 21818, 21804, 21809, 21811, 21812.